To view original article click here
12 May 2014
Michael Knowles, Senior Reporter / @Michael_WatObs
A north Watford woman may have been suffering from memory loss when taking a lethal combination of painkillers and antidepressants, an inquest heard.
Michelle Clayton, who suffered from lupus and seizures, probably took too much medication while trying “to deal with the suffering”.
Hertfordshire Coroner’s Court heard the 47-year-old told her husband, Steve Clayton, that she could not remember what medication she had taken when he found her in a drowsy state at their Grandfield Avenue home on Wednesday, January 22.
He later went to the shops while Michelle was sleeping and when he returned he found his wife was unresponsive.
Mrs Clayton’s GP, Dr Mythili Sarvananther, and paramedics were then called to house to help her but she later passed away.
A toxicology test showed she had fatal levels of the strong painkillers, Tramadol and Codine, in her body as well as antidepressants, Citalopram and Amitriptyline.
Mrs Clayton had been taking medication to cope with seizures that were believed to be epilepsy and which affected her short-term memory.
The inquest heard that Mrs Clayton had suffered had from seizures in the past and that they started again in 2012.
She was also being treated for lupus, a painful autoimmue condition that causes problems such as fatigue, skin rash, joint pain and swelling.
Mr Clayton said despite her health problems his wife had remained positive.
He said: “Michelle was always a very positive person, saying there were always people worse off than her.”
Dr Frances Cranfield, assistant corner, said that the evidence did not point to Mrs Clayton taking her own life and that it was more likely a tragic accident.
She said: “I would have to be certain that Michelle ended her life deliberately. I do not consider that there is that level of certainty.”
“When asked by her husband what she had taken, she could not remember.”
Dr Frances: “I could have been to deal with her suffering with no intention of killing herself.”